Thunderstorm Wind, Albany
- When
- July 21, 5:00 PM MST to 5:01 PM MST
- Where
- Albany County, 8.29 mi S of Yowee
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.880, -105.500
Estimated time of report.
An upper level trough to the west over western Wyoming and northern Colorado, in combination with an unstable environment over the area, lead to the formation of strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
An upper level trough to the west over western Wyoming and northern Colorado, in combination with an unstable environment over the area, lead to the formation of strong to severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 21, 2:09 PM MST, 2 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 309 PM MDT WED JUL 21 2010 .UPDATE... ANTICIPATED ADDITIONAL CONVECTIVE DEVELOPMENT ACROSS CARBON AND CONVERSE COUNTIES OVER THE NEXT FEW HOURS HAS RESULTED IN THE ISSUANCE OF SEVERE THUNDERSTORMS WATCH 511 IN EFFECT THROUGH 10 PM. HAVE UPDATED GOING FORECAST TO ADD SEVERE MENTION TO THESE TWO COUNTIES. SLOW MOVING CONVECTION OVER THE SRN LARAMIE RANGE WILL CONTINUE TO SLOWLY SLIDE EAST ACROSS LARAMIE RANGE THROUGH 5 PM. && .PREV DISCUSSION... /ISSUED 113 PM MDT WED JUL 21 2010/ .SHORT TERM...TONIGHT THROUGH FRIDAY... AMPLE MOISTURE CONTINUES TO STREAM ACROSS THE AREA EARLY THIS AFTERNOON BUT LITTLE IN THE WAY OF CONVECTION SO FAR. EXPECT SHOWERS AND TSTRMS TO INCREASE DURING THE AFTERNOON...INITIALLY AROUND THE MTNS...AND SPREAD EAST INTO THIS EVENING. SOME SEVERE POTENTIAL EXISTS MAINLY OVER THE PANHANDLE BUT WITH LACK OF ANY SFC FEATURE AND SHEAR VALUES NOT VERY HIGH WITH BETTER FLOW TO THE NORTH WOULD EXPECT MORE OF A SPOTTY NATURE TO ANY SEVERE ACTIVITY. HEAVY RAINFALL POSSIBLE AS WELL WITH ANY OF THE STRONGER STORMS. ACTIVITY SHOULD GRADUALLY END/MOVE OUT DURING THE EVENING AS WEAK UPPER IMPULSE MOVES EAST OF THE CWA. PATTERN THEN TRANSITIONS TO A DRIER REGIME THURSDAY AND FRIDAY AS UPPER FLOW TURNS WESTERLY AND MONSOONAL MOISTURE GETS SUPPRESSED SOUTHWARD. THIS ALONG WITH MORE OF A DOWNSLOPING COMPONENT TO THE SFC FLOW SHOULD RESULT IN LESS CONVECTIVE ACTIVITY THURSDAY...WITH MAINLY DRY CONDITIONS FRIDAY. TEMPERATURES WILL TURN WARMER THURSDAY AND FRIDAY AS THE AIR MASS DRIES WITH NEXT COOL FRONT POSSIBLY SAGGING INTO THE NORTHERN CWA BY LATE FRIDAY AFTERNOON. .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... THE PERIOD BEGINS WITH AN UPPER LEVEL TROUGH TRACKING THROUGH THE NRN HIGH PLAINS DRAGGING A SFC COLD FRONT THRU THE CWA LATE FRIDAY AND FRIDAY NIGHT. EXPECT THERE TO BE LITTLE MOISTURE TO WORK WITH...SO FROPA IS EXPECTED TO BE DRY. MEDIUM RANGE GUIDANCE IS CONSISTENT IN MAINTAINING NW FLOW ACROSS THE NRN HALF OF THE CWA ON SATURDAY...WITH THE SRN CONUS UPPER LEVEL HIGH BUILDING INTO THE SOUTH. MOST OF THE MONSOONAL MOISTURE WILL REMAIN TRAPPED ACROSS COLORADO ON SATURDAY...WITH PERHAPS AN AFTERNOON/EVENING SHOWER AND/OR THUNDERSTORM OVR THE SNOWY/SIERRA MADRES. MONSOONAL MOISTURE WILL LIFT A BIT FURTHER NORTH ON SUNDAY...THOUGH HAVE REMOVED MENTION OF -TSRAS NORTH OF A CHUGWATER TO ALLIANCE LINE. MODELS DIFFERENCES BEGIN TO BECOME MORE APPARENT FOR THE MONDAY THROUGH WEDNESDAY TIMEFRAME...WITH THE OPERATIONAL GFS BUILDING THE UPPER HIGH CENTER NR THE FOUR CORNERS...WHILE THE ECMWF KEEPS THE UPPER HIGH NEGATIVELY TILTED FROM THE NRN ROCKIES INTO THE SRN PLAINS. FOR NOW...HAVE GENERALLY KEPT THE IDEA OF MONSOONAL MOISTURE AND DIURNALLY DRIVEN AFTERNOON/EVENING CONVECTION GOING CWA-WIDE FOR MONDAY THROUGH WEDNESDAY. AS FOR TEMPERATURES...A COOLER DAY IS EXPECTED ON SATURDAY IN CAA BEHIND THE AFOREMENTIONED DRY FROPA. TEMPERATURES WILL RETURN TO NEAR SEASONAL NORMALS FOR SUNDAY INTO EARLY NEXT WEEK...WITH AFTERNOON HIGHS IN THE 80S ABOVE 5000 FEET...AND 90S BELOW. && .AVIATION...18Z TAF ISSUANCE... AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON. EARLY MORNING LOW/MID CLOUDS WILL CONTINUE TO BREAK UP ACROSS THE REGION. SO EXPECT VFR CONDITIONS TO PREVAIL THROUGH 19Z/20Z...WITH ISOLATED THUNDERSTORMS EXPECTED TO BECOME NUMEROUS BY MID/LATE AFTERNOON. TERMINALS EAST OF THE LARAMIE RANGE WILL HAVE THE BEST OPPORTUNITY FOR THUNDERSTORM DEVELOPMENT LATER TODAY. CONDITIONS WILL BE REDUCED TO MVFR/IFR IN THE HEAVIEST THUNDERSTORMS. EXPECT CONVECTION TO WANE LATE THIS EVENING...TURNING VFR OVERNIGHT. && .FIRE WEATHER... EXPECTED RAIN ACROSS MUCH OF THE CWA THROUGH THIS EVENING SHOULD KEEP FIRE DANGERS FROM REACHING VERY HIGH LEVELS OVER THE NEXT COUPLE DAYS. ONLY AREA OF SOME CONCERN WILL BE OVER THE LOWER ELEVATIONS OF CARBON COUNTY WHERE BORDERLINE WINDS AND LOW RHS IN THE AFTERNOONS ARE POSSIBLE BUT LATEST FUEL CONDITIONS STILL NOT CRITICAL THERE. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/FIRE WEATHER...RE LONG TERM/AVIATION/UPDATE...HAHN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 303 PM MDT WED JUL 21 2010 WYZ106-107-115>119-222115- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-LARAMIE VALLEY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 303 PM MDT WED JUL 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE EASTWARD ACROSS THE AREA THIS AFTERNOON INTO EARLY THIS EVENING. THE THREAT FOR SEVERE STORMS LOOKS VERY SMALL...BUT THE STRONGER STORMS MAY PRODUCE GUSTY WINDS...SMALL HAIL...AS WELL AS LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY NEXT SUNDAY AND MONDAY AS MONSOONAL MOISTURE INCREASES OVER THE REGION AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-WYZ102-108-222115- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-GOSHEN COUNTY- 303 PM MDT WED JUL 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND EAST CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE EASTWARD ACROSS THE AREA THIS AFTERNOON INTO EARLY THIS EVENING. ENOUGH INSTABILITY IS EXPECTED THAT A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND GUSTY WINDS THE MAIN THREAT. OTHERWISE LOCALLY HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY NEXT SUNDAY AND MONDAY AS MONSOONAL MOISTURE INCREASES OVER THE REGION AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY LATE THIS AFTERNOON INTO THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ101-103>105-109>114-222115- CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- 303 PM MDT WED JUL 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CARBON AND CONVERSE COUNTIES THROUGH 10 PM. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE AREA THIS AFTERNOON INTO EARLY THIS EVENING. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND GUSTY WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY NEXT SUNDAY AND MONDAY AS MONSOONAL MOISTURE INCREASES OVER THE REGION AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED BY LATE THIS AFTERNOON INTO THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 227 PM MDT WED JUL 21 2010 WYZ115>117-212145- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- INCLUDING THE CITIES OF...LARAMIE...VEDAUWOO...BUFORD... PUMPKIN VINE...HORSE CREEK...HARRIMAN...WHITAKER 227 PM MDT WED JUL 21 2010 ...SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE AREA... AN AREA OF SHOWERS AND THUNDERSTORMS WAS DEVELOPING OVER THE SOUTHERN PORTION OF THE LARAMIE VALLEY AND MOVING EAST-NORTHEAST AT ABOUT 10 MPH. THE AREA SHOULD MOVE OVER THE SOUTHERN LARAMIE RANGE INTO WESTERN LARAMIE COUNTY THROUGH 330 PM. THE STRONGER STORMS WILL BE CAPEABLE OF PRODUCING HEAVY RAIN AND GUSTY WINDS... WITH SOME SMALL HAIL POSSIBLE AS WELL. RE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 308 PM MDT WED JUL 21 2010 WYZ116>118-212215- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY- INCLUDING THE CITIES OF...VEDAUWOO...BUFORD...PUMPKIN VINE... HORSE CREEK...HARRIMAN...WHITAKER...CHEYENNE 308 PM MDT WED JUL 21 2010 ...SHOWERS AND THUNDERSTORMS MOVING OVER THE AREA... RADAR SHOWED AN AREA OF SHOWERS AND THUNDERSTORMS OVER SOUTHEASTERN ALBANY AND WESTERN LARAMIE COUNTIES...MOVING TO THE EAST-NORTHEAST AT 20 MPH. THE AREA SHOULD REACH CHEYENNE BY 330 PM. HEAVY RAIN...LIGHTNING AND GUSTY WINDS WILL BE THE MAIN THREAT FROM THESE STORMS WITH MINOR FLOODING OF STREETS AND DITCHES POSSIBLE. RE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 331 PM MDT WED JUL 21 2010 WYZ104-109-212245- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-CENTRAL CARBON COUNTY- INCLUDING THE CITIES OF...MUDDY GAP...RAWLINS...SINCLAIR...HANNA 331 PM MDT WED JUL 21 2010 ...THUNDERSTORMS MOVING OVER THE AREA... RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS MOVING OVER THE NORTHWEST PORTION OF CARBON COUNTY...GENERALLY NORTHWEST OF RAWLINS. THE STORMS ARE MOVING EAST-NORTHEAST AT 35 MPH. FREQUENT LIGHTNING...GUSTY WINDS AND HEAVY RAIN ARE LIKELY WITH THESE STORMS AS THEY MOVE ACROSS NORTHWESTERN CARBON COUNTY THROUGH 430 PM. RE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 424 PM MDT WED JUL 21 2010 WYZ106>108-212315- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE COUNTY WY-GOSHEN COUNTY WY- 424 PM MDT WED JUL 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLATTE AND CENTRAL GOSHEN COUNTIES UNTIL 515 PM MDT... AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF CHUGWATER...OR 16 MILES SOUTHEAST OF WHEATLAND...MOVING NORTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... VETERAN... YODER... LINGLE... THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 55 AND 65. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HAHN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 514 PM MDT WED JUL 21 2010 WYZ103>106-220000- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-FERRIS/SEMINOE/SHIRLEY MOUNTAINS WY-NORTH LARAMIE RANGE WY-SHIRLEY BASIN WY- 514 PM MDT WED JUL 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARBON...EXTREME SOUTHERN CONVERSE...NORTHERN ALBANY AND EXTREME NORTHWESTERN PLATTE COUNTIES UNTIL 600 PM MDT... AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF SHIRLEY BASIN...OR 41 MILES SOUTH OF CASPER...MOVING EAST AT 45 MPH. WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LITTLE MEDICINE SCHOOL... GARRETT... ESTERBROOK... WINDY PEAK... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. MAZUR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
534 PM MDT WED JUL 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM TSTM WND GST MEDICINE BOW 41.90N 106.20W
07/21/2010 E50 MPH CARBON WY TRAINED SPOTTER
&&
DSIUTAThe Cheyenne radar (KCYS), 99 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
1 thunderstorm wind. Local standard time, as filed.
Estimated time of report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236246.